Alert archive / Florida / Special Weather Statements in 2017

Special Weather Statement, NWS Melbourne, FL

July 20, 2017Seminole County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 20, 2017, 2:52 PM EDT for Seminole County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 2:52 PM EDT (18:52 UTC)
Expired
Jul 20, 2017, 3:30 PM EDT
In force
38 min
Issued by
NWS Melbourne, FL

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 62 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WWUS82 KMLB 201852
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
252 PM EDT THU JUL 20 2017
 
FLZ147-201930-
Northern Brevard County FL-
252 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD COUNTY UNTIL
330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mims, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Titusville, Mims, Turnbull, Aurantia and Lagrange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8072 2854 8091 2863 8097 2868 8097
      2878 8080
TIME...MOT...LOC 1852Z 320DEG 8KT 2867 8088 

$$

Weitlich

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 20, 9:45 AM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 20, 9:45 AM EDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
945 AM EDT Thu Jul 20 2017

.DISCUSSION...

RAP40 analysis shows central FL under a weak H100-H70 trough with
the Atlc ridge axis blanketing south FL and the Bahama Bank. Lcl
wind profilers map the trough axis quite well through the sfc-5KFT
lyr with N/NW winds at KJAX/KTBW veering to S/SW at KMFL/KMLB/KXMR.
Early morning ocean convection reflecting the axis as well...on the
ascending right flank of the trough, Gulf Stream convection has been
very active in the predawn hrs...on its descending left flank, GOMex
convection has been much more subdued. W/NW flow thru the H85-H30
lvl has been pushing a few scraps of debris clouds from the west
coast convection acrs the region btwn I-4 and Lake-O, but these
should have little impact on sfc heating.

Morning RAOBS indicate slightly drier air has worked its way into
the north FL Peninsula as PWats along and north of I-4 were in the
1.75"-2.00" range. However, sfc dewpoints in the M/U70s indicate
overall available moisture remains plentiful, especially south of I-
4 where PWats remain largely AOA 2.00". Mid lvl temps have changed
little in the past 24hrs...H50 temps btwn -6C/-7C temps are typical
for midsummer, but the H70 readings btwn 9.0-9.5C indicates thermal
ridging has strengthened a touch. However, this will do little more
than delay the onset of diurnal convection as overall thermodynamic
instability remains high:  Fcst CAPE arnd 2000J/kg at KJAX,
increasing to arnd 2500J/kg from KTBW/KXMR southward.

H70-H50 lapse rates arnd 5.5C/KM along and north of I-4 and arnd
6.0C/KM over the Treasure Coast/Lake-O region suggest strongest
activity will be south of I-4 this aftn. Latest round of sct-nmrs
shras/tsras should begin firing around midday along the east coast
sea breeze as sfc temps reach their convective triggers...U80s as
measured by the 20/12Z RAOBs.

Inland progression of the sea breeze will be slow due to the
westerly H100-H70 flow, but convection will largely follow its
propagation, forming along mesoscale bndry collisions as they push
inland. Likely PoPs (60-70pct) remain a good bet given the available
moisture and instability with the strongest activity expected along
the Florida Turnpike south of I-4. KTBW/KXMR RAOBs show a spike in
H50 dewpoint depressions (15-20C) with a noteworthy pocket of dry
air thru the H50-H30 lyr. This will support strong wind gusts and
frequent CG lightning strikes. Weak westerly steering flow will
increase the potential local heavy rain, as well as blowback debris
clouds/precip along the coast late aftn/early evng. Max temps
U80s/L90s along the coast...L/M90s interior.

&&

.AVIATION...Thru 21/12Z.
Sfc winds: Coastal sites N of KTIX...btwn 20/15Z-20/17Z W/SW 4-7KTS
bcmg E/NE 6-10KTS...btwn 21/02Z-21/05Z bcmg S/SW AOB 3KTS. Coastal
sites S of KTIX btwn 20/15Z-20/17Z W/SW 4-7KTS bcmg E/SE 8-12KTS...
btwn 21/02Z-21/05Z bcmg S/SW AOB 3KTS. Interior sites...thru 20/16Z
W/NW 3-6KTS...btwn 20/16Z-20/18Z bcmg E/NE 5-8KTS...btwn 21/01Z-
21/04Z...bcmg S/SE AOB 3KTS.

Vsbys/WX/Cigs: Btwn 20/16Z-20/20Z...sct MVFR shras/isold IFR tsras.
Btwn 20/20Z-20/24Z...nmrs MVFR shras/IFR tsras...slgt chc LIFR
+tsras with sfc G35KTS. Btwn 21/00Z-21/02Z...S of KMLB-KTIX chc MVFR
shras/slgt chc IFR tsras.

&&

.MARINE...
Atlc ridge axis positioned over south FL/nrn Bahamas will combine
with a weak trough over central/north FL to generate a light to
gentle S/SW breeze over the lcl Atlc. Winds bcmg onshore near the
coast by midday with the formation of the east coast sea
breeze...E/NE north of Cape Canaveral, E/SE south of the Cape. Seas
AOB 2FT nearshore and 2-3FT well offshore. Sct to nmrs showers and
sct t-storms over the Gulf Stream thru early aftn, diminishing by
mid aftn.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Short Term Update....Bragaw
Aviation/Impact WX...Glitto
Hazardous weather outlook, Jul 20, 11:51 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1151 AM EDT Thu Jul 20 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1151 AM EDT Thu Jul 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
High atmospheric moisture will lead to another round of scattered
to numerous lightning storms this afternoon and early evening.
Storms will continue to form near the east coast into the mid
afternoon, then coverage will increase inland through the late
afternoon. The highest storm coverage is expected from Lake
Okeechobee and the Treasure coast reaching northwest near the
Kissimmee River, the metro Orlando area and into Lake County.
Storms will be more scattered to the north and east of this area.
A few strong storms containing wind gusts up to 50 mph, small hail,
frequent to excessive lightning strikes, and very heavy rain are
expected late this afternoon.

.FLOOD IMPACT...
Locally heavy rainfall accumulating up to 2 to 3 inches will
cause temporary flooding of some roads and low lying areas. The
greatest threat for localized flooding will be from the Orlando
metro area southward to Lake Okeechobee and in areas that have
seen multiple rounds of heavy rain over the past several days.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous lightning storms are expected to impact the
intracoastal waters and inland lakes this afternoon. Gusty winds
of 35-40 knots and frequent lightning strikes are the main hazards.
Boaters are reminded that sudden changes in wind speed and direction
can occur well ahead of the heaviest rain from a thunderstorm.

.RIP CURRENT IMPACT...
A small east swell will generate a moderate rip current threat
along the beaches of east central Florida. Always swim within
sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Scattered to numerous lightning storms are expected each afternoon.
The primary threats will be dangerous cloud to ground lightning
and gusty winds. Slow moving storms will also produce very heavy
rains resulting in temporary flooding of some roads and poor
drainage areas.

An east swell will produce a moderate risk of rip currents at
the beaches.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed. In addition, please report any rainfall amounts greater
than 3 inches to the National Weather Service.

Ulrich/Glitto

In the hours before

Special weather statement, Jul 20, 2:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
252 PM EDT THU JUL 20 2017

FLZ147-201930-
Northern Brevard County FL-
252 PM EDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD COUNTY UNTIL
330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mims, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Titusville, Mims, Turnbull, Aurantia and Lagrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8072 2854 8091 2863 8097 2868 8097
      2878 8080
TIME...MOT...LOC 1852Z 320DEG 8KT 2867 8088

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:13 PM EDTSpecial Weather StatementMLBLake47 min
Jul 20, 2:55 PM EDTSpecial Marine WarningMLB65 min
Jul 20, 3:03 PM EDTSpecial Weather StatementMLBIndian River42 min
Jul 20, 3:12 PM EDTSpecial Weather StatementMLBBrevard48 min
Jul 20, 3:43 PM EDTSpecial Weather StatementMLBIndian River47 min
Jul 20, 3:48 PM EDTAreal Flood AdvisoryMLBBrevard, Orange87 min
Jul 20, 4:20 PM EDTSpecial Weather StatementMLBOsceola55 min
Jul 20, 4:36 PM EDTSpecial Weather StatementMLBSaint Lucie39 min
Jul 20, 4:38 PM EDTSpecial Weather StatementMLBSeminole37 min
Jul 20, 4:52 PM EDTAreal Flood AdvisoryMLBOsceola83 min
Jul 20, 5:05 PM EDTSevere Thunderstorm WarningMLBOrange27 min
Jul 20, 5:19 PM EDTSpecial Weather StatementMLBOsceola41 min
Jul 20, 5:24 PM EDTAreal Flood AdvisoryMLBVolusia96 min
Jul 20, 5:39 PM EDTSpecial Weather StatementMLBOrange51 min
Jul 20, 5:47 PM EDTAreal Flood AdvisoryMLBOrange88 min

Nearby

Special Weather Statements in Florida, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.